Idaho, 2015

Hail in Idaho, May 23, 2015

May 23, 2015 · NWS MSO · 1 event in 1 county or zone

25 in) hail in north central Idaho during the afternoon of May 23rd, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong afternoon thunderstorm produced half dollar sized (1.25 in) hail in north central Idaho during the afternoon of May 23rd, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 23, 1:05 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, May 23, 1:05 PM PST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
305 PM MDT SAT MAY 23 2015

.DISCUSSION...Afternoon and evening showers will be possible
again today, due to continued unsettled weather. Some lightning is
possible is areas of showers, but will be infrequent. The
locations least likely to experience showers and lightning will be
Lincoln and Sanders counties in Montana, while most other
locations in central Idaho and western Montana will see
intermittent rainfall the rest of the day. Scattered showers and
thunder will once again be possible in a nearly identical fashion
for Sunday.

Memorial Day and Tuesday a low pressure system to the northwest
will slowly migrate over the area. Afternoon showers and
thunderstorms will become more widespread on these days. Not all
locations in western Montana and north central Idaho will get rain
each day, but locations affected by showers can expect a few
tenths of an inch. Over the course of the early week, most
locations across the area will likely get accumulations of at
least a quarter inch. Thunderstorms with lightning and small hail
will be possible, so those with outdoor plans should plan
accordingly.

Expect a continued daily threat of showers and thunderstorms for
the latter half of next week. The upper-level low will take its
time to exit the area, allowing for continued enhancement of
moisture and lift and thus continuing the diurnal storm threat
Wednesday and possibly Thursday afternoons. Forecast certainty
drops off quickly from that point on, so the current forecast
reflects climatology which is a daily chance of showers/t-storms.

&&

.AVIATION...Intermittent rain showers are likely for all terminals
through roughly 24/0500Z, with lightning possible at KBTM and
KSMN. Gusty winds out of the north-northeast will accompany
showers, with gusts up to 25 kts possible through the same
time frame. Unsettled conditions will return Sunday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 23, 2:26 PM PST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
326 PM PDT SAT MAY 23 2015

IDZ006-007-232300-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
326 PM PDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 400 PM
PDT...

AT 325 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOWELL...OR 22 MILES EAST OF KAMIAH...MOVING SOUTHWEST AT 20 MPH.

HALF INCH HAIL...HEAVY RAINFALL AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWELL...CLEARWATER AND SYRINGA.

LAT...LON 4624 11553 4607 11537 4583 11577 4612 11598
TIME...MOT...LOC 2225Z 060DEG 19KT 4613 11557
Special weather statement, May 23, 2:38 PM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
338 PM PDT SAT MAY 23 2015

IDZ005>007-232315-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
NORTHERN CLEARWATER MOUNTAINS ID-
338 PM PDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IDAHO AND
SOUTHWESTERN CLEARWATER COUNTIES UNTIL 415 PM PDT...

AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PIERCE...OR 17 MILES NORTHEAST OF KAMIAH...MOVING SOUTHWEST AT 25
MPH.

DIME SIZE HAIL...HEAVY RAINFALL AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERCE...WEIPPE...GLENWOOD AND MUSSELSHELL.

LAT...LON 4652 11578 4640 11558 4618 11586 4638 11612
TIME...MOT...LOC 2237Z 041DEG 22KT 4640 11576
Special weather statement, May 23, 3:02 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
402 PM PDT SAT MAY 23 2015

IDZ005>007-232345-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
NORTHERN CLEARWATER MOUNTAINS ID-
402 PM PDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO AND SOUTHWESTERN
CLEARWATER COUNTIES UNTIL 445 PM PDT...

AT 402 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HEADQUARTERS TO NEAR
EAST KAMIAH TO 17 MILES SOUTH OF LOWELL...AND MOVING SOUTHWEST AT 25
MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE...KAMIAH...KOOSKIA...WEIPPE...EAST KAMIAH...CLEARWATER...
STITES...WOODLAND...FALL CREEK...HARPSTER...GOLDEN...WINONA...
NEWSOME...PARDEE AND GLENWOOD.

LAT...LON 4621 11613 4623 11601 4630 11613 4641 11613
      4675 11586 4628 11586 4588 11552 4542 11573
      4588 11613
TIME...MOT...LOC 2302Z 024DEG 20KT 4661 11591 4622 11591 4588 11562

The radar

The Missoula radar (KMSX), 146 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clearwater

When
May 23, 3:30 PM PST
Where
Clearwater County, 0.44 mi W of Headquarters
Measured
1.25 in hail
Reported by
Public
Coordinates
46.630, -115.809

The public reported half dollar sized (1.25 in) hail that fell in the woods near Headquarters, ID. Pictures confirmed the size of hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578687.